I recently was diagnosed Bi-Polar and was put on Depakote EC. I am looking for others on this same medication and what has your experience been. Also can you drink alcohol on this medication? The doctor warned me not to but in the warnings from the pharmaceutical it says to "limit" your alcohol intake.
Not that I drink alot but I do attend functions with friends and co-workers that have drinks.
I took Depakote for a few months, but had to stop due to bad stomach upset.
As for alcohol, I'd try to avoid it. Depakote is almost exclusively broken down by the liver. By adding alcohol, you're putting even more of a strain on the liver and can affect its function. As it is, you'll need blood tests to check your liver function every few months (once your stabilized on the medication).
I took Valproic Acid (Brand names: Depakote, Depakote ER, Depakote Sprinkle Depakene) several years ago. Valproic acid is also used to treat some types of seizures for use as an anticonvulsant as well as mania episodes of frenzied, abnormally excited mood, in people with bipolar disorder.
Sometimes doctors refer to the delayed-release Depakote as Depakote "EC" for enteric coating or Depakote "DR" for 'delayed release.' My understanding from what the doctor told me at that time is that many people with bipolar illness who take Valproic Acid do so because they have had adverse effects from and therefore cannot tolerate lithium carbonate.
I actually liked this medication quite a lot but I went back to lithium after a while because Valproic Acid is cautioned in many patients because it can cause weight gain. My doctor took me off of it because I was tired a lot during the daytime and after taking this med for a short while (only about six months or so) I gained like 25 pounds!
As for drinking I do not recommend it. I can remember my doctor at the time telling me that drinking alcohol can affect your liver as well as greatly increase certain side effects of valproic acid. Also this med will likely affect and impair your thinking or reactions so be careful w/driving.
As the previous poster mentioned, you'll need blood tests to check your liver function regularly; once youíre stabilized on the medication. I believe my blood was tested every other week in the beginning and then monthly thereafter when I took it.
Hi, I would not recommend any alcohol while on the meds.
Speaking for myself, I used to be a social drinker and when I had alcohol while on a manic , I would totally loose my head and become totally irresponsible (I am the master of my universe and no one can touch me)
That scares me about the effects on the liver. I have not started the meds yet because I had a party to attend and wanted to wait because of the alcohol served. Now I'm wondering if there is a safer alternative. My doctor actually diagnosed me in the Bi-polar spectrum. Not type I or II, but with some of the bi-polar traits. I am also on Lexapro. The Lexapro helps some but doesnt really get rid of the depression. I think it helps more with the anxiety. Should I wait til my next appointment in 2 weeks and tell the doctor I am not comfortable taking the Depakote?
I took depakote for three years, It gave me migraines that i still suffer from even being off of it for four yrs. It made me emotionless, I couldn't feel happy, sad, angry or anything, was like a zombie. It affects everyone differently though. I actually drank while on the medication just to feel something but i would not recommend it. Most anti psychotics you cannot drink on and thats what mood stabilizers are in essence.
Don't let people scare you, I have been on depakote for a while and the only thing you need to do is get your blood levels checked every so often and I wouldn't recommend drinking on this or any physc drug.
I have been on 500mg Depakote ER for a couple of years. It keeps the mainia well in check. I also use 20mg of Lexipro for the depressive side. One other diagnosis that I have is ADHD. I use 30mg of a generic Ritalin called Methylin. On those three meds I am able to keep a pretty stable life and run my business. I definately don't want to change away from the Depakote ER for the mainia. I have not experienced any side effects with any of these medications. It's not broke for me and I don't want it fixed.
I agree with the not drinking part. My shrink told me not to drink more that one beer a day. The reason for that is the meds that I'm on, Depakote for mainia, and Lexipro for the Depression, one beer acts like you have just consumed 3 to 4. So if I would drink a six pack I'm on my lips. Due to my not believing it had to try it any way. I failed to negotiate the front 2 steps of my house and landed in the rose bushes. That was the last time I ever drank.